Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 36, NWS Indianapolis, IN

May 15, 2022Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2022, 8:23 PM EDT for Daviess County, Martin County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 8:23 PM EDT (00:23 UTC)
Expired
May 15, 2022, 8:45 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS53 KIND 160023
SVRIND
INC027-101-160045-
/O.NEW.KIND.SV.W.0036.220516T0023Z-220516T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
823 PM EDT Sun May 15 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Martin County in southwestern Indiana...
  Northeastern Daviess County in southwestern Indiana...

* Until 845 PM EDT.

* At 822 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Washington, or 20 miles northeast of Petersburg, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Loogootee, Odon and West Boggs Lake around 835 PM EDT.

Other locations in the path of this severe thunderstorm include
Shoals and Burns City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8706 3869 8713 3872 8726 3890 8696
      3870 8672
TIME...MOT...LOC 0022Z 246DEG 27KT 3872 8704 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM
1 follow-up statement
951 
WWUS53 KIND 160036
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
836 PM EDT Sun May 15 2022

INC027-101-160046-
/O.EXP.KIND.SV.W.0036.000000T0000Z-220516T0045Z/
Martin IN-Daviess IN-
836 PM EDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARTIN AND
NORTHEASTERN DAVIESS COUNTIES WILL EXPIRE AT 845 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3857 8706 3869 8713 3872 8726 3890 8696
      3870 8672
TIME...MOT...LOC 0036Z 246DEG 27KT 3876 8693 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 15, 7:00 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
700 PM EDT Sun May 15 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Monday night)
Issued at 218 PM EDT Sun May 15 2022

- Strong to Severe Storms possible this evening and
overnight

Surface analysis early this afternoon shows a weak trough of low
pressure in place from MI...across IL to SW MO. Convection was
present over MO with this feature. GOES16 shows high
cloud/convective debris over IL advancing east toward Indiana.
Winds were light and mainly westerly across the forecast as high
pressure was found over the southeastern states. Dew Points have
fallen to the mid 50s as some dry air aloft has been mixing down.

Tonight...

Convective temperatures are expected to be reached this
afternoon...leading to CU developing and perhaps and isolated
shra/tsra as CAPE values linger around 1000 J/KG. Thus will continue
with increasing pops late this afternoon and early evening.

A short wave aloft over the plains is depicted by the models is
responsible for the previously mentioned weak surface trough and
associated convection. This feature is expected to push toward
Indiana tonight and cross the state overnight. With favorable
moisture in place...showers and thunderstorm development is expected
late this evening as the wave passes. Forecast soundings show a
saturated column by 03Z...and HRRR depicts showers and storms
pushing through Indiana during the late evening. With a loss of
heating...best instability will be gone...but an isolated evening
severe thunderstorm cannot be ruled out. Will use high pops this
evening as these forcing features pass.

Subsidence and drying is shown in the column by 09Z...thus will
trend toward dry forecast late overnight after the wave is expected
to pass to the east.

Regarding eclipse viewing...clouds from convection and the passing
wave will make it difficult to nearly impossible to view the lunar
eclipse tonight. Perhaps Indiana will have better luck on November 8
2022.

Monday and Monday Night...

Models continue to depict a quick NW flow aloft across Indiana on
Monday. A strong ridge aloft will be found across the
Rockies...allowing for NW flow along with subsidence across the
plains spilling into the Ohio Valley. Forecast soundings on Monday
show a dry column but convective temps may be reached in the
afternoon with some sct flat topped CU due to an inversion aloft.
Thus will trend toward a mostly sunny day and mostly clear night.

&&

.Long Term...(Tuesday through Sunday)
Issued at 218 PM EDT Sun May 15 2022

The synoptic pattern on Tuesday will feature a digging but
progressive trough across Quebec into the northeast states, and an
eastward progressing but deamplifying upper level ridge across the
west and central part of the country. Mean northwesterly flow over
Indiana will result, but trend zonal. This will hold temperatures
near or just below mid-May climatology through Wednesday.

Within the increasingly zonal/quasi-zonal flow pattern, a few
midlevel perturbations will move through the area.

Perturbation #1 arrives late Tuesday night, inducing modest
warm/moist advection and some light to moderate precipitation
especially just to our north. The greater QPF signal in the models
appears to be tied to upscale growth and MCS evolution from Plains
convection that reaches our area early Wednesday. Spatiotemporal
details with these type of events are notoriously difficult at this
time range, given several smaller scale difficult to resolve
influencing factors. One possible scenario may be a tendency for the
MCS to build southward on preferential flank of cold pool where it
interacts with modest low level jet. In this scenario, precipitation
would mostly move southwest of our area. Ensemble members seem
evenly split with a more northward or southward track.

Perturbation #2 will arrive late Wednesday and would be more
productive at convective generation if antecedent convection hasn't
overturned the environment. In this conditional scenario,
instability and shear would be sufficient for organized
strong/severe thunderstorms.

Perturbation #3 should arrive late Thursday, although at this time
range GEFS/EPS ensemble members are more chaotic so there are
varying QPF footprints and magnitude. Instability and shear will
again be sufficient for strong to severe thunderstorms, if they
occur in our area.

A deeper closed low is shown in most medium range models over the
northern Plains or northern Rockies, though individual ensembles and
deterministic are quite out of phase by this time range. Most show
an intense enough mid-latitude system with established warm conveyor
belt, anomalous moisture, and forcing for significant convective
development along the trailing cold front. This could occur in our
area anytime from late Friday afternoon to Saturday afternoon, given
the current spread in the models. In either case, we will see around
10 degree positive 2m temperature anomalies preceding the system,
and only modest cold advection in its wake next weekend given
consensus on a northeastward track, despite timing and amplitude
differences. If models trend more closed and northwestward with the
track, impactful/widespread convection would be less likely at this
latitude and this far east. We will refine as model spread lessens
over the next few days.

&&

.Aviation...(00Z TAF Issuance)
Issued at 700 PM EDT Sun May 15 2022

IMPACTS:

* Scattered showers and a few thunderstorms this evening into the
  early overnight.

* Potential for some fog or low stratus depending on degree of
  clearing.

* Gusty winds developing Monday afternoon.

DISCUSSION:

An upper level disturbance will work through the area tonight,
producing showers and a few thunderstorms this evening into the
early overnight. Depending on the degree of clearing with high
pressure working in behind this activity, some fog or low stratus
may develop late tonight into daybreak Monday. Uncertainty is high
here and this portion of the forecast may require refinement later.
For now will take outlying sites to MVFR visibility and include a
BCFG mention at all sites.

Gusty winds will redevelop tomorrow afternoon with gusts around 15-
20KT at times out of the northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Puma
Long Term...BRB
Aviation...Nield
Hazardous weather outlook, May 15, 3:31 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
331 PM EDT Sun May 15 2022

INZ021-028>031-035>049-051>057-060>065-067>072-161945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
331 PM EDT Sun May 15 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

There is a SLIGHT RISK for severe thunderstorms tonight through the
eevening and early overnight hours across most of Central Indiana.
Damaging winds are the primary threat with large hail also possible.
Lightning is a threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances return Wednesday with small chances for
additional storms into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 15, 5:54 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
554 PM EDT Sun May 15 2022

INZ051-152230-
Vigo IN-
554 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Vigo County
through 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Terre Haute.

This includes Interstate 70 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.

&&

LAT...LON 3951 8753 3961 8732 3936 8724 3937 8753
TIME...MOT...LOC 2154Z 255DEG 21KT 3945 8749

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 15, 6:28 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
628 PM EDT Sun May 15 2022

INZ060-067-152300-
Knox IN-Sullivan IN-
628 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of southern Sullivan
and northeastern Knox Counties through 700 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 15 miles north of Vincennes, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Sullivan
and northeastern Knox Counties, including the following locations...
Edwardsport, Dugger, Oaktown, Pleasantville, Carlisle, Freelandville,
Paxton and Bicknell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Indiana.

&&

LAT...LON 3902 8757 3914 8724 3878 8724 3877 8726
      3882 8752 3885 8753 3886 8755 3888 8754
      3890 8754 3889 8753 3890 8753 3890 8752
      3892 8753 3892 8752 3894 8752 3896 8751
      3899 8757 3900 8756
TIME...MOT...LOC 2228Z 272DEG 16KT 3890 8749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 15, 7:47 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Sun May 15 2022

INZ067-068-160015-
Daviess IN-Knox IN-
747 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Knox and
southwestern Daviess Counties through 815 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Vincennes, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Washington around 805 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3866 8746 3881 8738 3875 8702 3854 8717
      3855 8719 3855 8721 3854 8722 3854 8725
      3853 8726 3854 8727
TIME...MOT...LOC 2347Z 293DEG 31KT 3869 8737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 15, 8:13 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
813 PM EDT Sun May 15 2022

INZ068-069-160045-
Daviess IN-Martin IN-
813 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Martin
and Daviess Counties through 845 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Washington, or 14 miles northeast of Petersburg, moving east at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3855 8715 3878 8721 3890 8690 3858 8672
TIME...MOT...LOC 0013Z 260DEG 36KT 3866 8712

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:13 PM EDTSpecial Weather StatementINDDaviess, Martin32 min
May 15, 9:41 PM EDTAreal Flood WarningINDFountain, Parke, Vermillion6 hr
May 15, 9:42 PM EDTAreal Flood WarningINDFountain, Vermillion, Warren6 hr
May 15, 9:48 PM EDTAreal Flood WarningINDKnox, Sullivan6 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.